Most medical professionals advise against a person attempting to detox from heroin alone. There is a high risk of overdosing while trying to detox because once a person has stopped using heroin, they develop a decreased tolerance for it. When detoxing alone, withdrawal symptoms can overwhelm a person, causing them to take the same dose of heroin they previously used. Their lowered tolerance can result in an overdose. Heroin overdoses can be deadly if the person stops breathing and develops hypoxia, which starves the brain of oxygen. Even temporary hypoxia can cause permanent brain damage.
It is safer to be supervised by professional help during the detoxification process. A detox facility can monitor the person to ensure they are comfortable and safe. Medications can help reduce cravings and the pain of withdrawal, setting them up for an easier transition to begin treatment and start recovering.
Heroin withdrawal symptoms can begin just hours after the last use. Muscle soreness, bone aches, diarrhea, vomiting, chills, insomnia, restless legs, and irritability are just some of the withdrawal symptoms users may experience. These symptoms can last up to a week or longer. These painful symptoms are accompanied by intense cravings for heroin in order to stop the discomfort of the symptoms and become numb again.
DreamLife Recovery offers individualized heroin addiction treatment near Pittsburgh, PA. Contact one of our addiction specialists today to start your recovery.